December 28, 2010 at 4:02 pm #88898
AnonymousInactiveDecember 28, 2010 at 4:02 pmPost count: 14413
Hi I’m new here. Just a bit about me then my question. I was put on Ritalin at about age 6 (I’m 45 now) when I was in Kindergarten because I was “Hyperactive.” At about age 8 or 9 I was put through a battery of evaluations (due to poor school performance and behavioral issues) and was diagnosed as having “Minimal Brain Dysfunction with Hyperactivity” (what we now call ADHD). In short I stayed on the Ritalin until I was 10 years old (after that, no medication mainly because there was nothing else to try in those days). The bottomline is, to use the stats from the documentary ‘ADD & Loving It!’, I was one of those ’20 percenters’ that the Ritalin did nothing for.
Now-All that being said my questions are: Did anyone here ever develop nervous tics while using Ritalin as a child? Also, are there any other ritalin ’20 percenters’ here who tried another drug for their ADHD and found success?
ThanksREPORT ABUSEDecember 28, 2010 at 4:56 pm #98536
AnonymousInactiveDecember 28, 2010 at 4:56 pmPost count: 14413
Additional info: The nervous tics (which primarily occurred when I was either anxious or excited about something) began shortly after I started taking the Ritalin and persisted to a lesser degree for a few years after going off the Ritalin but subsided and eventually disappeared altogether.REPORT ABUSEDecember 28, 2010 at 6:45 pm #98537
turboMemberDecember 28, 2010 at 6:45 pmPost count: 89
I have been diagnosed with both ADD and a Tourette spectrum disorder, which I long suspected I had. My tics go through the roof when I’m anxious, and calm down significantly when I’m relaxed.
When trying ritalin I found my tics would sometimes increase, and sometimes decrease. Given the situations I was in at the time, and the fact I also have anxiety issues, I was pretty sure my tic behaviour was more related to anxiety.
I’m on Strattera now, and find that it generally makes me feel calm inside (whereas I normally feel like I’m running at 200MPH). I have not noticed a change in my tics but have not been on it long enough to conclude this is the case or to see if the calming will lead to a decrease in anxiety which might also decrease my tics.
I have done quite a bit of reading about ADD medications and tic disorders over the last few years trying to find articles and research papers relevant to my case. Although I did come across numerous articles suggesting stimulants could increase tic severity, the general consensus (from what I recall) was that if motor tics appeared after begining stimulant treatment they were latent tics that were already present. Given enough anxiety, one might speculate that a latent tic would resurface all on it’s own.
I did find one research paper where ADDers also diagnosed with tourette’s were treated with a combination of Ritalin and Clonidine (or it’s newer version Guanfacine) and the researchers found an overall reduction in BOTH tics AND adhd impairment for the patients on both meds. Furthermore, they found the improvements in ADHD impairment were better than patients that were on either Ritalin or Clonidine alone.
Hope this helps.REPORT ABUSEDecember 28, 2010 at 7:13 pm #98538
AnonymousInactiveDecember 28, 2010 at 7:13 pmPost count: 14413
Thanks for the info. Good to hear from others who’ve had a similar experience. Actually though, one thing I did forget- I did take Welbutrin<sp?> briefly in my late 20’s. I started it primarily for depression but continued it for a time for relief of ADHD symptoms (I stopped taking it when the Welbutrin stopped being effective for the ADHD). The doctor explained that Welbutrin was a stimulant med very similar to Ritalin. In this case, I never saw a recurrence of nervous tics. My son currently takes Vyvanse (chip off the old block) and it’s done wonders for him. I keep watching him for any signs of tics. So far so good. Heck, if the stuff wasn’t so dog-gone expensive (no generic available yet) I’d consider asking my doctor to try me on it.
Anyway, thanks for responding.REPORT ABUSEDecember 28, 2010 at 8:18 pm #98539
AnonymousInactiveDecember 28, 2010 at 8:18 pmPost count: 14413
Hey there. I had tons of nervous tics when on ritalin and even though I haven’t taken any adhd medication in years people still observe nervous tics in me. I took welbutrin but had to stop because i suffered a seisure that put me in the hospital. I had to stop taking adhd meds on the whole because i came down with remendous anxiety. my heart was pumping hard and i had panic attacks that wouldn’t go away. i’m taking meds for anxiety now. but yeah i’ve had and continue to have nervous tics. i was picked on as a kid because of them because people thought i was weird. so yeah i can relate.REPORT ABUSEDecember 28, 2010 at 10:28 pm #98540
turboMemberDecember 28, 2010 at 10:28 pmPost count: 89
How bad were your tics before you started to take Ritalin?
May I ask what meds you are taking for anxiety at this point?REPORT ABUSEDecember 28, 2010 at 10:37 pm #98541
AnonymousInactiveDecember 28, 2010 at 10:37 pmPost count: 14413
I started taking ritalin at age 3 so i don’t remember anything before then. i’ve been on many meds in conjunction with ritalin and on other meds instead of ritalin also for adhd. i got anxiety real bad because of them and my nervous ticks went through the rook from what people told me. i’m on hydroxizine and halperidol for anxiety right now. not 100% but they keep the panic attacks away. i can function now at some level but I can’t get behind a wheel so I take rickety public transportation and bum rides of other people. i keep trying to get back on the horse job wise because i don’t want to be on disability forever but with the economy the way it is its impossible. also i don’t have any viable connections in any fields and these days its all about recommendationsREPORT ABUSEDecember 29, 2010 at 4:20 am #98542
turboMemberDecember 29, 2010 at 4:20 amPost count: 89
I’m not sure Haldol is prescribed for anxiety. It used to be a frontline treatment for Tourette syndrome, and is also used for treatment of schizophrenia, and for emergency treatment of the manic phase of bipolar disorder. Could your doc be prescribing this to help control your tics?
Actually, reading up about Haldol and the complications that can arise from using it is what caused me to stick my head in the sand for 15 years about my own Tourette’s. I’m curious if you have ever tried Clonidine or Guafacine? I recall reading that these are from the ‘newer generation’ of Tourette’s treatments. They’re also anti-hypertensive agents and I recall reading a study which showed positive improvement for children with ADD as well which fits with the other issues you’ve mentioned in your posts.
Everything I’ve read indicated that the stimulant’s by themselves will not cause a tic disorder. The papers I read said that, although it is possible their use will reveal latent tics, cesation of the meds lead to the tics receeding as well.
Hope everything continues to improve for you. Keep chugging away on the job market and I’m sure something will come up!REPORT ABUSE